Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 208, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 2016, 11:20 PM CDT for 11 counties in Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 11:20 PM CDT (04:20 UTC)
- Expired
- Jul 6, 2016, 12:04 AM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 80.0 mph
Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 11:50 PM CDT | TSTM WND GST 60 | 1 E Jetmore, KS | THE GUST WAS OUTFLOW FROM NEARBY THUNDERSTORMS. |
| Jul 5, 11:50 PM CDT | TSTM WND GST 62 | 1 Nw Burdett, KS | . |
| Jul 6, 12:00 AM CDT | TSTM WND DMG | 6 N Larned, KS | 3-6 INCH IN DIAMETER TREE BRANCHES BLOWN DOWN. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 9:11 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2520 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2160 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.5
The text
As transmitted.
586
WUUS53 KDDC 060420
SVRDDC
KSC047-051-055-057-083-097-101-135-145-165-195-060515-
/O.NEW.KDDC.SV.W.0208.160706T0420Z-160706T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSH COUNTY IN CENTRAL KANSAS...
NORTHEASTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS...
NORTHEASTERN FORD COUNTY IN SOUTHWESTERN KANSAS...
PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
WESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS...
SOUTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN LANE COUNTY IN WEST CENTRAL KANSAS...
NESS COUNTY IN WEST CENTRAL KANSAS...
HODGEMAN COUNTY IN SOUTHWESTERN KANSAS...
NORTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1215 AM CDT
* AT 1118 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF BROWNELL TO 4 MILES NORTHWEST OF
KALVESTA...MOVING SOUTHEAST AT 60 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
* LOCATIONS IMPACTED INCLUDE...
GRAY...KINSLEY...NESS CITY...LA CROSSE...JETMORE...SPEARVILLE...
BAZINE...RANSOM...OTIS...BISON...BURDETT...HANSTON...OFFERLE...
MCCRACKEN...GARFIELD...RUSH CENTER...ROZEL...TIMKEN...
ALEXANDER AND ASH VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3856 9903 3834 9903 3759 9962 3798 10023
3800 10023 3800 10026 3816 10051 3877 9976
TIME...MOT...LOC 0418Z 337DEG 52KT 3854 9975 3812 10033
HAIL...1.25IN
WIND...80MPH
$$
KRUSE2 follow-up statements
671
WWUS53 KDDC 060442
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1142 PM CDT TUE JUL 5 2016
KSC051-055-101-060451-
/O.CAN.KDDC.SV.W.0208.000000T0000Z-160706T0515Z/
FINNEY KS-ELLIS KS-LANE KS-
1142 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY...
SOUTHWESTERN ELLIS AND SOUTHEASTERN LANE COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3847 9903 3833 9904 3763 9959 3796 10014
3825 10021 3874 9968
TIME...MOT...LOC 0441Z 299DEG 72KT 3849 9932 3820 9951 3798 10013
$$
KSC047-057-083-097-135-145-165-195-060515-
/O.CON.KDDC.SV.W.0208.000000T0000Z-160706T0515Z/
RUSH KS-FORD KS-PAWNEE KS-EDWARDS KS-TREGO KS-NESS KS-HODGEMAN KS-
KIOWA KS-
1142 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR RUSH...NORTHEASTERN FORD...PAWNEE...WESTERN EDWARDS...
SOUTHEASTERN TREGO...EASTERN NESS...HODGEMAN AND NORTHWESTERN KIOWA
COUNTIES...
AT 1141 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTH OF RUSH CENTER TO NEAR BURDETT TO 9
MILES SOUTHEAST OF KALVESTA...MOVING SOUTHEAST AT 55 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
LOCATIONS IMPACTED INCLUDE...
GRAY...KINSLEY...NESS CITY...LA CROSSE...JETMORE...SPEARVILLE...
BAZINE...BISON...BURDETT...HANSTON...OFFERLE...MCCRACKEN...
GARFIELD...RUSH CENTER...ROZEL...TIMKEN...ALEXANDER...ASH VALLEY...
BROWNELL AND BELLEFONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3847 9903 3833 9904 3763 9959 3796 10014
3825 10021 3874 9968
TIME...MOT...LOC 0441Z 299DEG 72KT 3849 9932 3820 9951 3798 10013
HAIL...1.25IN
WIND...80MPH
$$
KRUSE365
WWUS53 KDDC 060504
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1204 AM CDT WED JUL 6 2016
KSC047-057-083-097-135-145-165-195-060513-
/O.CAN.KDDC.SV.W.0208.000000T0000Z-160706T0515Z/
RUSH KS-FORD KS-PAWNEE KS-EDWARDS KS-TREGO KS-NESS KS-HODGEMAN KS-
KIOWA KS-
1204 AM CDT WED JUL 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR RUSH...NORTHEASTERN FORD...
PAWNEE...WESTERN EDWARDS...SOUTHEASTERN TREGO...EASTERN NESS...
HODGEMAN AND NORTHWESTERN KIOWA COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 3847 9903 3833 9904 3763 9959 3796 10014
3825 10021 3874 9968
TIME...MOT...LOC 0502Z 337DEG 52KT 3821 9917 3792 9936 3770 9998
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:45 PM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, Jul 5, 5:45 PM CDT, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 545 PM CDT TUE JUL 5 2016 ...updated aviation... .SHORT TERM...(This evening through Wednesday) Issued at 103 PM CDT Tue Jul 5 2016 Thunderstorms will be possible across central and portions of southwest Kansas tonight as short range models indicate an upper level shortwave trough and an associated H5 vort maxima kicking eastward across the high plains of northeast Colorado and western Nebraska. Near the surface, prevalent low level moisture ahead of a sharpening dryline associated with a deepening surface low across southeast Colorado and extreme southwest Kansas will provide plenty of instability across central and eastern portions of western Kansas. Meanwhile, a weak cold front attendant to a stronger shortwave moving across North Dakota, is projected to dip southward across western Nebraska before stalling out across northwest and north central Kansas overnight providing additional forcing. Although the flow aloft will remain generally weak, a few thunderstorms will be possible late this evening through early Wednesday morning as the upper level shortwave transitions the region. The best chance for storms will be across central Kansas near the I-70 corridor where plenty of instability and favorable deep layer shear are expected in the vicinity of the boundary. This could heighten the severe potential with damaging winds and hail the main threats. Otherwise, the severe threat will be much less across most of southwest Kansas as the dryline edges slowly east. Another threat to consider will be localized flooding due to heavy rainfall as PW values increase near 1.5 inches. Strong storms could produce extremely heavy rainfall that could adversely affect areas already saturated by recent rainfall. Drier conditions are likely Wednesday as the upper level shortwave pushes further east across the Central Plains. As for temperatures tonight, little change is expected to the general air mass across the Western High Plains. Look for lows back down into the 60s(F) across west central Kansas to the lower 70s(F) in south central Kansas. Highs will once again push back up into the 90s(F) to near 100F Wednesday afternoon. .LONG TERM...(Wednesday night through Tuesday) Issued at 310 PM CDT Tue Jul 5 2016 Thunderstorm chances pick up a little late Thursday into Friday as medium range models indicate a progressive upper level shortwave moving east across the Northern Plains, in turn sending an attendant cold front southward into western and central Kansas Thursday night. Meanwhile, the GFS/ECMWF continue to show a weak upper level jet max streaming eastward out of the Southern Rockies generally into the southwest Kansas and the Texas/Oklahoma Panhandle region, roughly coinciding with the front's arrival before it stalls out. Although warmer air in the mid levels may provide a capping hindrance, a slight chance for isolated thunderstorms cannot be ruled out in the vicinity of the frontal boundary. Thunderstorms will be possible again late Friday into early Saturday as the stalled frontal boundary begins to lift back to the north while additional H5 vort maxima eject out of the Central and Southern Rockies within a zonal flow aloft. Very warm temperatures will continue Thursday with the GFS/ECMWF showing H85 temperatures up around to a little above 30C across southwest and much of central Kansas. Highs well up into the 90s(F) to a little above 100F can be expected Thursday afternoon. High temperatures will drop a little Friday as slightly cooler air filters southward into western Kansas in wake of a weak cold front pushing through the area Thursday night. Highs are still expected to reach the lower to mid 90s(F) with similar highs likely through the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 600 PM CDT Tue Jul 5 2016 VFR expected through TAF pd. Any lower cigs will be possible near thunderstorms this evening for KHYS. Have CB/TS in the TAF in association with this activity. KDDC/KGCK should be in the clear as far as no thunderstorms. A sfc trough will linger across the terminals tonight and will cause winds to become light and variable behind the trough axis with S/SE winds at light magnitudes ahead of sfc feature. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 99 71 99 / 20 0 10 10 GCK 67 98 67 98 / 10 10 10 10 EHA 67 99 68 100 / 10 10 10 10 LBL 68 100 69 102 / 10 10 10 10 HYS 68 97 70 97 / 30 10 10 10 P28 73 101 76 102 / 20 10 10 20 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Sugden
Hazardous weather outlook, Jul 5, 4:54 AM CDT, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 454 AM CDT TUE JUL 5 2016 KSZ030-031-043>046-061>066-074>081-084>090-061000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 454 AM CDT TUE JUL 5 2016 /354 AM MDT TUE JUL 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF A LINE FROM DIGHTON TO JETMORE AND ASHLAND. A FEW OF THE STORMS COULD PRODUCE QUARTER SIZE HAIL ALONG WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR SEVERE WEATHER REPORTS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Jul 5, 9:27 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
927 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 5 NNE COLLYER 39.11N 100.09W
07/05/2016 E1.00 INCH TREGO KS PUBLIC
.
&&
LEELocal storm report, Jul 5, 9:43 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
943 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM TSTM WND GST WAKEENEY 39.02N 99.88W
07/05/2016 E65 MPH TREGO KS LAW ENFORCEMENT
THE WIND WAS ESTIMATED AT 60 TO 70 MPH.
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 53 min |
| Jul 5, 9:59 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 46 min |
| Jul 5, 10:47 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 47 min |
| Jul 5, 10:56 PM CDT | Flash Flood Warning | DDC | Trego | 6 hr |
| Jul 5, 11:56 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee, Pratt, Rush, Stafford | 64 min |
| Jul 6, 12:15 AM CDT | Special Weather Statement | DDC | Rush | 45 min |
| Jul 6, 1:40 AM CDT | Special Weather Statement | DDC | Ness, Pawnee, Rush | 50 min |
| Jul 6, 2:27 AM CDT | Special Weather Statement | DDC | Ness, Pawnee, Rush, Stafford | 48 min |
| Jul 6, 3:07 AM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.